Baclofen overdose mimicking brain death

Ross Sullivan, Michael J. Hodgman, Louise Kao, Laura M. Tormoehlen

Research output: Contribution to journalArticle

57 Scopus citations

Abstract

Context. Brain death guidelines should be used with caution in patients with drug intoxication. It is often suggested that physicians use five half-lives of a drug when observing a patient with an overdose. We report two cases of baclofen intoxication where brain death was entertained as an explanation for prolonged coma, with arousal seen days later, suggesting that routine use of a 5-half-life observation period is insufficient with baclofen intoxication. Case presentation. A 40-year-old woman was found unresponsive by her family. Baclofen was found to be the responsible overdose. The patient had absent brain stem reflexes and was intubated and in the ICU for several days. Although EEG and Apnea test were inconclusive, the patient was thought to be brain dead and organ procurement was arranged. On hospital day 5, the patient started having purposeful movements. The patient had progressive arousal and was eventually transferred without neurologic sequelae to psychiatry. The second patient also had a massive baclofen overdose, had absence of almost all brain stem reflexes and was also intubated and in the ICU. Brain death was felt to be imminent, but the patient began to awake on hospital day 7. Discussion. Our two cases suggest that baclofen intoxication may result in very prolonged and profound coma and may, in fact, mimic brain death. Conclusion. The determination of brain death in the comatose overdose patient must proceed with caution. An adequate period of time to allow drug clearance must be allowed.

Original languageEnglish (US)
Pages (from-to)141-144
Number of pages4
JournalClinical Toxicology
Volume50
Issue number2
DOIs
StatePublished - Feb 1 2012

Keywords

  • Baclofen
  • Brain death
  • Half-life
  • Overdose
  • Suicide attempt

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Baclofen overdose mimicking brain death'. Together they form a unique fingerprint.

  • Cite this

    Sullivan, R., Hodgman, M. J., Kao, L., & Tormoehlen, L. M. (2012). Baclofen overdose mimicking brain death. Clinical Toxicology, 50(2), 141-144. https://doi.org/10.3109/15563650.2011.654209